Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Birmingham, AL

April 8, 2019Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2019, 8:10 PM CDT for Lamar County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2019, 8:10 PM CDT (01:10 UTC)
Expired
Apr 8, 2019, 9:00 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 18 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS54 KBMX 090110
SVRBMX
ALC075-090200-
/O.NEW.KBMX.SV.W.0052.190409T0110Z-190409T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
810 PM CDT MON APR 8 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Lamar County in west central Alabama...

* Until 900 PM CDT.

* At 810 PM CDT, a severe thunderstorm was located over Bedford, or
  near Vernon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vernon, Sulligent, Lamar County Airport, Crews, Bedford, Pine
  Springs and Lamar County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3396 8822 3398 8821 3388 8795 3387 8795
      3364 8822 3366 8826
TIME...MOT...LOC 0110Z 221DEG 22KT 3376 8823 

HAIL...1.00IN
WIND...60MPH
 
$$

40/Sizemore
2 follow-up statements
123 
WWUS54 KBMX 090126
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
826 PM CDT MON APR 8 2019

ALC075-090200-
/O.CON.KBMX.SV.W.0052.000000T0000Z-190409T0200Z/
Lamar AL-
826 PM CDT MON APR 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL LAMAR COUNTY...

At 826 PM CDT, a severe thunderstorm was located over Lamar County
Airport, or near Sulligent, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vernon, Sulligent, Lamar County Airport, Crews, Bedford, Gattman,
Pine Springs and Lamar County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3396 8822 3398 8821 3389 8799 3373 8818
      3375 8825
TIME...MOT...LOC 0126Z 221DEG 22KT 3383 8815 

HAIL...1.00IN
WIND...60MPH
 
$$

40/Sizemore
734 
WWUS54 KBMX 090154
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
854 PM CDT MON APR 8 2019

ALC075-090204-
/O.EXP.KBMX.SV.W.0052.000000T0000Z-190409T0200Z/
Lamar AL-
854 PM CDT MON APR 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAMAR COUNTY WILL
EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3396 8822 3398 8821 3389 8799 3373 8818
      3375 8825
TIME...MOT...LOC 0154Z 221DEG 22KT 3395 8802 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:05 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 8, 7:05 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
705 PM CDT Mon Apr 8 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Mesoscale Discussion and forecast through Tonight.

As of 20Z, GOES-East satellite imagery is depicting a broad area of
clearing skies to our southwest which is generally moving east/
northeast ahead of the upper-low situated near the ArkLaMiss. With
current available insolation across this area and up to the I- 65
corridor, RAP mesoanalysis suggests boundary layer destabilization
with SBCAPE values ranging from 1,500-2,000 J/kg as surface
temperatures have risen to the upper 70s to lower 80s. The JAN 18Z
special sounding enforces this with ~1,400 J/kg despite positioning
closer to the upper-low, though matches up well with RAP
mesoanalysis for that area. As such, a corridor of higher
buoyancy is now overlapped with 25-35 kts effective bulk shear
amidst a towering cumulus field in southern and southeastern MS.
This airmass should continue to support development of showers and
thunderstorms into the evening as they develop along and ahead of
a convergent axis to our southwest, as well as the analyzed cold
front just a bit farther to its west now entering south central
MS. For now, showers continue to exit areas across Central Alabama
with upper-level cloud cover following suit.

With height falls and colder temperatures aloft associated with the
upper-low to the west, synoptic forcing will remain in place with
PVA and diffluent flow aloft to boot. Surface fronts approaching our
area with associated mesoscale warm sector will be area closely
monitored through the short-term as they provide surface convergence
sufficient for convective initiation. It does appear that deep and low-
level wind shear values remaining marginal (mostly thanks to lack of
a robust low-level jet) will continue to reduce overall coverage of
severe thunderstorms & any possible tornadoes. (0-1 km SRH range 75-
150 m2/s2 ahead of the front with LCLs in the mixing boundary layer
rising above 1000 m in some places farther south.) This is certainly
good news for our threat heading into the overnight hours though
does not eliminate the need for continued advertisement of isolated
severe weather with mention of tornadoes as the overall system has
continued to produce despite marginal parameters. Area of focus
should continue to remain generally west of I-65 where any robust
convection is able to take advantage of favorable warm sector
conditions east/south of the triple point moving across Central
Mississippi. Stronger updrafts across this warm sector will carry
a hail threat given observed vertical temperature profiles and
indications that shear may increase in magnitude in the short term.
With LCLs 500-800 m & more southeasterly surface flow across areas
north of I-20, any tornadic potential should generally remain there
(and west of I-65) if a strong/severe storm is able to develop.
However, will watch the evolving system into the overnight hours
as LCLs will change once mixing/temperatures diurnally wane and
the pivoting system works eastward across Central Alabama.

40/Sizemore

.LONG TERM...
Tuesday through Sunday.

Rain chances continue on Tuesday as the vertically stacked system
slowly drifts eastward, eventually ending from west to east as drier
air moves in. Some thunder is possible on Tuesday given lingering
instability, but nothing strong or severe is expected. Dry and
warm conditions are expected for Wednesday with ridging between
systems. A potent shortwave trough will be moving through the
central CONUS on Thursday along with a 985mb surface low. The cold
front associated with this system will move through late Thursday
night into Friday morning. A band of showers and isolated
thunderstorms will develop along the front. Dew points struggle to
reach 60F and temperatures will be warm aloft. This combined with
the unfavorable time of day suggest instability will be very
weak, so chances of severe storms appear very low at this time
despite strong wind fields. This cold front will stall along the
coast before lifting back northward on Saturday ahead of another
potent shortwave trough. The GFS remains quicker and further south
with this system, with a weaker and more southerly track of the
surface low. Meanwhile the ECMWF has a deeper and further
northward track of the system putting Central Alabama more fully
into the warm sector with a more ominous looking pattern and
stronger EML. Instability and shear appear favorable for severe
storms including tornadoes either way, though a subtropical jet
axis along the coast does result in some uncertainty. Will not
mention this in the HWO at this time given the model differences
this far out, but there's a good chance this threat will be added
in future updates.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

VFR conditions prevail at this writing. Rather chaotic and
challenging forecast once again for Central Alabama. Still expect
shower and thunderstorm development overnight and into early
Tuesday, but overall confidence at any one terminal at any one
time frame is slightly lacking. Therefore, have opted for
VCSH/VCTS. Additionally, a dry slot is currently moving overhead
and may hamper initial cloud development.

As upper low moves into western Alabama, showers and thunderstorms
should be increasing in coverage, mainly starting along the
dry/moist interface. So terminals from west to east experience VFR
ceilings developing along with the precipitation and ceilings
lower to MVFR. Kept the mention of VC in overnight and this will
likely be extended into parts of Tuesday. There will be some IFR
ceilings around too, under the cooler temperatures. When some
trend can be worked out with the varying features we are
monitoring, some prevailing or tempo groups will be added.

The low moves across the southern half of Alabama. This will
produce southerly winds, followed by easterly winds. Some areas
will also likely have variable winds. By Tuesday, winds behind the
low transition to northerly around 10kts. Showers and storms will
be possible under the low until it exits into Georgia Tuesday
afternoon.

75

&&

.FIRE WEATHER...

Showers and thunderstorm chances continue through tonight and into
Tuesday as more convective activity affects the area. An upper
low swings in from the west overnight and persists through Tuesday
morning in the northwest and Tuesday night in the southeast. Dry
weather is expect for Wednesday and Thursday, then another system
works in overnight Thursday night into Friday. Relative humidity
levels will remain high for most of the period, except for
Wednesday when they will drop into the low 30 percent range.
Overall fire weather concerns remain minimal at this time.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  77  51  80  56 /  60  60   0   0   0
Anniston    61  76  52  81  58 /  70  60   0   0   0
Birmingham  61  77  54  82  61 /  70  60   0   0   0
Tuscaloosa  63  79  54  82  59 /  70  60   0   0   0
Calera      62  77  54  81  59 /  70  60   0   0   0
Auburn      62  74  56  81  59 /  60  60  20   0   0
Montgomery  63  78  55  83  59 /  40  60  10   0   0
Troy        63  75  56  83  59 /  60  60  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 8, 4:43 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
443 PM CDT Mon Apr 8 2019

ALZ011>015-017>050-100045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
443 PM CDT Mon Apr 8 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Through Tonight.

Severe thunderstorms are possible through tonight for much of
Central Alabama. At this time the highest threat appears to be north
and west of line from Altoona to Randolph to Linden. Isolated
tornadoes, damaging winds up to 60 MPH, and hail up to quarter size
are possible. The threat will end from northwest to southeast
overnight. The northwest counties threat should end around 2 AM. The
threat should end for the northwest two thirds of Central Alabama by
around 6 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms will be possible southeast of a line from
Montgomery to Wedowee through around 10 AM.

Minor flooding is forecast along portions of the Tombigbee River
Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Tuesday morning.

In the hours before

Local storm report, Apr 8, 5:43 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT MON APR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     TORNADO          4 E BLOUNTSVILLE        34.08N 86.53W
04/08/2019                   BLOUNT             AL   NWS STORM SURVEY

            AT LEAST 20 STRUCTURES SUFFERED VARYING
            DEGREES OF DAMAGE.

&&

MAL
Local storm report, Apr 8, 5:45 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON APR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TORNADO          1 NW HAYDEN             33.91N 86.77W
04/08/2019                   BLOUNT             AL   NWS STORM SURVEY

            DAMAGE WAS MOSTLY DOWNED TREES WITH SOME
            MINOR STRUCTURE DAMAGE.

&&

MAL
Special weather statement, Apr 8, 7:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
758 PM CDT MON APR 8 2019

ALZ012-090145-
Lamar AL-
758 PM CDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMAR COUNTY UNTIL 845 PM
CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, or 10 miles west of Vernon, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Sulligent, Lamar County Airport, Crews, Bedford, Gattman,
Pine Springs and Lamar County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3398 8822 3388 8796 3363 8826
TIME...MOT...LOC 0058Z 217DEG 23KT 3374 8829

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:58 PM CDTSpecial Weather StatementBMXLamar47 min
Apr 8, 8:36 PM CDTSpecial Weather StatementBMXFayette39 min
Apr 8, 10:15 PM CDTAreal Flood AdvisoryBMXLamar3 hr
Apr 9, 9:19 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Apr 9, 10:03 AM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, Talladega3 hr
Apr 9, 1:20 PM CDTAreal Flood AdvisoryBMXTuscaloosa, Walker3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.